MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® BLOOD ALCOHOL DETERMINATIONS SODIUM FLUORIDE; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® BLOOD ALCOHOL DETERMINATIONS SODIUM FLUORIDE; BLOOD SPECIMEN COLLECTION DEVICE
Catalog Number 367001
Medical Device Problem Codes Short Fill (1575); Volume Accuracy Problem (1675)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.Medical device expiration date: unknown.A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.Device manufacture date: unknown.
 
Event or Problem Description
It has been reported that the bd vacutainer® blood alcohol determinations sodium fluoride has been found experiencing low draw during use.The following has been provided by the initial reporter: material no.367001, batch no.Unknown.It was reported that there are low blood draws.We use the grey stopper, 10ml, vacutainer vials and have had to defend our results in court, with what the defense have called "low" blood draws.The defense claims that the vacuum in the tubes are faulty and that is the reason why an amount less than the 9.3-10.7 ml was collected.(our average collection volume is 7ml for our county).From our experience the cause for a lower blood volume is that the phlebotomist wasn't patient enough and removed the vial before the vacuum was completely used.
 
Additional Manufacturer Narrative
H.6.Investigation summary: bd had not received samples or photos from the customer facility for evaluation; therefore, the investigation was limited.Additionally, bd was unable to determine the specific lot number associated with this complaint.Therefore, a review of the device history record could not be conducted.However, bd has initiated further investigation relating to this issue through a capa 260774 and potential causes have been identified.As a result, corrective actions have been established and are in the process of being implemented.Bd technical services conducted troubleshooting with the customer and provided educational information on draw volume.Further follow up indicated that the customer had determined that the issue they were experiencing could be attributed to phlebotomist technique.
 
Event or Problem Description
It has been reported that the bd vacutainer® blood alcohol determinations sodium fluoride has been found experiencing low draw during use.The following has been provided by the initial reporter: material no.367001 batch no.Unknown.It was reported that there are low blood draws.We use the grey stopper, 10ml, vacutainer vials and have had to defend our results in court, with what the defense have called "low" blood draws.The defense claims that the vacuum in the tubes are faulty and that is the reason why an amount less than the 9.3-10.7 ml was collected.(our average collection volume is 7ml for our county).From our experience the cause for a lower blood volume is that the phlebotomist wasn't patient enough and removed the vial before the vacuum was completely used.

Brand Name
BD VACUTAINER® BLOOD ALCOHOL DETERMINATIONS SODIUM FLUORIDE
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
MDR Report Key9087421
Report Number1917413-2019-02101
Device Sequence Number2184254
Product Code JKA
UDI-Device Identifier50382903670012
UDI-Public50382903670012
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K901449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number367001
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/04/2019
Supplement Date Received by Manufacturer09/04/2019
Initial Report FDA Received Date09/19/2019
Supplement Report FDA Received Date10/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;